Alert archive / Missouri / Flash Flood Watches in 2018

Flash Flood Watch 5, NWS Kansas City, MO

October 7, 201812 counties in Missouri; 4 counties in Kansas

NWS Kansas City, MO issued this flash flood watch at Oct 7, 2018, 3:03 PM CDT for 12 counties in Missouri; 4 counties in Kansas. It took effect at Oct 7, 2018, 5:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 3:03 PM CDT (20:03 UTC)
In effect from
Oct 7, 2018, 5:00 PM CDT
Expired
Oct 8, 2018, 10:00 AM CDT
In force
17 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Grundy County, MO, Jackson County, MO, Livingston County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Oct 7, 12:49 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 7, 12:49 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT Sun Oct 7 2018

.Discussion...
Issued at 359 AM CDT SUN OCT 7 2018

Early morning radar returns show showers, with a few rumbles of
thunder, moving northeast across Missouri within the broad southwest
flow that has been dominating the Plains States recently; thanks to
the juxtaposition of the deepening trough over the western Mountains
and ridge over the southern Atlantic coast. Local rainfall
observations show that these storms are efficient rain makers,
which is not surprising as precipitable water values are running
around 1.5 to 1.75 inches as of the local 00z/07 upper air
observations. The associated cold front, under the broader
southwest flow, shifted into southern Missouri today with the help
of one of the many shortwave troughs that have been ejecting
across the Plains from the western trough in recent days. However,
today the western trough will deepen notably as the strong jet
streak dumps energy into the troughs base across the Desert
Southwest. Downstream this will begin to induce a more meridional
flow, with the resulting warm air advection helping lift the
baroclinic zone across southern Missouri back north. Current
timing, and continued rain north of the front today, will likely
keep the front from lifting quickly, thus the more notable warmer
temperatures --70s and 80s-- wont be seen by most till Monday and
should last through Tuesday.

As for precipitation across the region today, expect the storms
to keep on coming through the day, with the focus for much of the
activity shifting back into northwest Missouri by this afternoon.
This trend will persist into tonight and through Monday, which
will make areas, particularly north and west of I-35, rather wet
while central Missouri will likely dry out for a day. However,
folks in central Missouri wont stay dry long as a significant
portion of the western trough will finally shift east starting
Tuesday, sweeping a cold front across Kansas and Missouri; which
will bring our temperatures back down for the later half of the
work week.

As for severe potential for these storms today, Monday, and
Tuesday, while we can not rule out some small hail or gusty winds
with any strong thunderstorms that get going as some elevated
instability will accompany the over running moisture, the best
chance for severe sized hail or damaging winds looks to transit
the region Tuesday afternoon and evening as the cold front moves
through. Otherwise, out focus remains on the flooding potential
that is developing in response to the ongoing rain.

At the beginning of the weekend, the local forecast region of
eastern Kansas and northern Missouri was a bit dry, thus producing
flood guidance values in the 2 to 3 inch range. However, the ongoing
rain is quickly changing that, with guidance value starting to dip
into the 1.5 to 2 inch range. This trend will continue in northwest
Missouri and eastern Kansas over the next few days, thus pointing at
the greatest threat for local flash flooding or river flooding will
likely be in areas north and west of I-35 today through Monday
night. That said, the heaviest precipitation totals will likely
shift into areas from south central Kansas into eastern Nebraska
today into Monday, as the stormy activity moving across our
section of Kansas and Missouri will be a bit intermittent through
this time period. Thus, there is no flood watch for now in our
forecast area, but we will need to pay careful attention to this
through the beginning of the work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1244 PM CDT SUN OCT 7 2018

The early part of the forecast period is a difficult forecast due
to multiple different ceilings in the area. Most of the guidance
has the area in LIFR/IFR, but observations are indicating the
lower cloud deck has started to dissipate leaving mostly MVFR
ceilings near the KC Metro and IFR to the north. Due to this
uncertainty LIFR ceilings may fill back into the area, but the
current forecasts indicate it will stay MVFR except for KSTJ. Two
rounds of showers and thunderstorms look to move through the area,
one being around 00z and the other being after 06Z. There is also
some uncertainty in the placement of these storms so only VCTS was
utilizing and TSRA can be added later as confidence increases on
placement and timing. A warm front will be pushing through the
area tomorrow morning and ceilings are expected to rise quickly on
the backside of this boundary with VFR conditions at all locations
except for KSTJ.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Barham
Hazardous weather outlook, Oct 7, 5:21 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
521 AM CDT Sun Oct 7 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
521 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected across the area today through Monday
morning. A few storms could be strong to severe across central MO,
with isolated hail up to one inch possible and isolated wind gusts up
to 60 mph. Localized flash flooding potential is low right now, but
this may increase if heavier rain bands set up over the same areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through Wednesday.
Localized flash flooding is possible across the area, but the main
concern will be in northwest MO and northeast KS. Strong to severe
storms are also possible Monday and Tuesday with hail and winds being
the main concerns. River flooding is also expected later this week, with
our area and areas upstream receiving three to four inches of rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:52 PM CDTRiver Flood WarningEAXBuchanan6 days
Oct 7, 8:43 AM CDTAreal Flood AdvisoryEAXCass3 hr
Oct 7, 8:47 AM CDTRiver Flood WarningEAXRay4 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXClay, Ray16 hr
Oct 7, 8:47 AM CDTRiver Flood WarningEAXBuchanan, Platte7 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXClay, Jackson, Ray8 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXPlatte7 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXPlatte9 days
Oct 7, 8:47 AM CDTRiver Flood WarningEAXAtchison, Holt4 days
Oct 7, 9:33 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston9 days
Oct 7, 9:33 AM CDTRiver Flood WarningEAXPlatte8 days
Oct 7, 9:33 AM CDTRiver Flood WarningEAXChariton, Howard, Saline10 days
Oct 7, 1:53 PM CDTRiver Flood WarningEAXCooper, Howard10 days

Nearby

Flash Flood Watches in Missouri, 2018Flash Flood Watches in Kansas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.